Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2017, 9:21 PM CDT for 5 counties in South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 9:21 PM CDT (02:21 UTC)
- Expired
- Sep 19, 2017, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 9:29 PM CDT | HAIL 1 | 7 Ne Woonsocket, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
883
WUUS53 KFSD 200221
SVRFSD
SDC005-073-077-097-111-200300-
/O.NEW.KFSD.SV.W.0249.170920T0221Z-170920T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
921 PM CDT TUE SEP 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Kingsbury County in east central South Dakota...
Northern Sanborn County in east central South Dakota...
Southeastern Beadle County in east central South Dakota...
Northeastern Jerauld County in central South Dakota...
Northwestern Miner County in east central South Dakota...
* Until 1000 PM CDT
* At 921 PM CDT, a severe thunderstorm was located near Alpena, or 13
miles south of Huron, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Cavour around 950 PM CDT.
Iroquois and Yale around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for central and
east central South Dakota.
LAT...LON 4401 9836 4419 9842 4452 9790 4422 9762
TIME...MOT...LOC 0221Z 233DEG 31KT 4417 9826
HAIL...1.25IN
WIND...60MPH
$$
Hanko1 follow-up statement
068
WWUS53 KFSD 200244
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
944 PM CDT TUE SEP 19 2017
SDC073-200254-
/O.CAN.KFSD.SV.W.0249.000000T0000Z-170920T0300Z/
Jerauld SD-
944 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JERAULD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until midnight CDT for east central
South Dakota.
LAT...LON 4405 9824 4425 9820 4449 9788 4422 9762
TIME...MOT...LOC 0244Z 236DEG 44KT 4414 9811
$$
SDC005-077-097-111-200300-
/O.CON.KFSD.SV.W.0249.000000T0000Z-170920T0300Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
944 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN KINGSBURY...NORTHERN SANBORN...SOUTHEASTERN BEADLE
AND NORTHWESTERN MINER COUNTIES...
At 944 PM CDT, a severe thunderstorm was located 8 miles north of
Forestburg, or 16 miles south of Huron, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Kingsbury...northern Sanborn...southeastern Beadle and
northwestern Miner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for east central
South Dakota.
LAT...LON 4405 9824 4425 9820 4449 9788 4422 9762
TIME...MOT...LOC 0244Z 236DEG 44KT 4414 9811
HAIL...1.25IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:25 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 19, 6:25 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 625 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Sep 19 2017 Obviously the main forecast concern tonight continues to be TSRA and severe weather chances. In the near term, cannot rule out a few showers with isolated thunderstorms late this afternoon and early evening across our South Dakota zones, mainly along and north of I 90, and across the northern sections of southwest MN, north of I 90. This is due to an increasing low level jet aiding lift with warm air advection in the low levels coupled with thetae advection. However later this evening and overnight still appears to be the main event. Currently, water vapor imagery shows the short wave moving into northeast WY. 120 knot jet streak is noted, as it moves from western SD early tonight, to northwest MN after midnight. This is coupled with strong PV following the same area, so therefore the primary mid and upper wave is definitely shearing off to the northeast as it follows the steering winds tonight. This is a big reason why the highest pops, categorical and likely, are still warranted generally north of Interstate 90, with rapidly decreasing pops heading south of I 90. Soundings continue to show more capping along and south of I 90, with a stout inversion in place through 1.5 km. North of I 90, the inversion weakens and dissipates in the critical 1.0 to 1.5km layer which should aid in continuing convection as it moves eastward into southwest MN late tonight. Initially, discrete cells should form along the low level wind shift, ahead of the short wave, early this evening in our far western zones. They should quickly morph into a line involving QLCS properties generally north of I 90, possibly oozing down to I 90 itself at times in the late evening hours and overnight. The severe weather threat generally appears along and north of I 90. North of I 90, deep layer 0-6km shear of 50 to 60 knots exists, with a very strongly veering profile and a 40 to 50 knot level jet. In addition, 0-3km bulk shear vectors are perpendicular to the forecast line and at 35 knots, certainly give a hail and wind threat. The type of severe weather will include all types, with large hail and QLCS damaging wind, and even a tornado threat right along highway 14 from Huron to De Smet SD in the mid evening hours. So this is certainly something to watch. Otherwise again as state above, the further south you go, the more the capping takes over with less dynamics. But also cannot rule out severe weather very close to I 90 due to very unstable mid layers. For temperatures, used a blend of ECMWF bias corrected and superblend values. In addition, beefed up winds out of the northwest just behind the wind shift to 20 to 30 mph for a brief time. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Sep 19 2017 Surface high pressure across the Central into Northern Plains will lead to a pleasant day across the area. As flow turns southerly Wednesday night into Thursday, will draw heat and humidity northward into the Northern Plains. Have raised forecast highs both Thursday and Friday. GFS suggests near saturation between 800-900 mb Thursday night, and with steep lapse rates aloft, model soundings are convectively unstable. This near saturation is not supported by the NAM or ECMWF, so kept pops in the slight chance range Thursday evening. Better chances for precipitation on Friday night as leading waves eject northeastward out of a very slow moving longitudinal trough. With blocking pattern across the east due to the two tropical systems off the east coast, have sided closer to the slower evolution of the system this weekend. Have raised temperatures on Friday, and focused pops further to the west Friday night into Saturday. PWAT values are clouded through the weekend due to model convection, but with nearly stalled boundary and PWATs of 1.50- 1.75", potential for heavy rain exists Saturday- Monday. Cooler weather develops behind the trough early next week with 925 hpa temps falling into the upper single digits. This should temperatures slightly below normal into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Sep 19 2017 Thunderstorms are expected to develop over central SD by 02Z and sweep across the area overnight, affecting locales mainly along and north of Interstate 90, including KHON and KFSD. Some of these storms could be severe. Gusty southerly winds will transition to northwesterly behind the front, briefly picking up with the frontal passage. A low level jet ahead of the front will result in low level wind shear at KSUX through 06Z. By later tonight all sites will experience VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Sep 19, 6:57 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 657 PM CDT Tue Sep 19 2017 IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 064>067-210000- Lyon IA-Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Lincoln SD- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop by this evening along a line from Chamberlain to Huron, then progress with a frontal boundary as it slides eastward through the overnight. Initially, storms will be discrete with the risk of hail up to golf ball size, winds to 70 mph, and even an isolated tornado. Storms should transition during the later evening toward more linear or bowing structures, with somewhat lesser hail size threat, but damaging wind potential to around 80 mph along with a continued tornado threat well after dark, even into southwest Minnesota toward midnight. In general, the chance for storms increases heading farther north from Interstate 90 this evening, with the greatest chances from Huron to Marshall. This is a potential severe weather event much more typical of July than September. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm risks will return by Friday and continue into next weekend. At this time, it is too early to determine the exact location for a severe weather risk, but a few strong to severe storms are likely during this period. An elevated heavy rainfall risk will also be present from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 6 pm to 1 am for many areas north of Interstate 90, and possible near and south of Interstate 90. IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071- 210000- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton- Clay SD-Union- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Risk for a few thunderstorms will begin toward south central South Dakota by mid evening, spreading quickly eastward into northwest Iowa in the early overnight hours. This is a very conditional risk for severe weather, as any storms that manage to develop as far south as the Missouri River corridor would have potential for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return by later Friday and continue at times through next weekend. The risk for severe storms remains somewhat uncertain at this time, but there is likely the threat for some areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 7 pm and 1 am tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Sep 19, 8:08 PM CDT | Tornado Warning | FSD | Beadle | 22 min |
| Sep 19, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Sanborn | 52 min |
| Sep 19, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 52 min |
| Sep 19, 8:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Sep 19, 9:17 PM CDT | Tornado Warning | FSD | Aurora, Brule | 28 min |
| Sep 19, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 49 min |
| Sep 19, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 46 min |
| Sep 19, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Sep 19, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner, Sanborn | 45 min |
| Sep 19, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Kingsbury, Lake, McCook, Miner, Minnehaha and 1 more | 36 min |
| Sep 19, 11:04 PM CDT | Tornado Warning | FSD | Lake, McCook, Minnehaha, Moody | 26 min |
| Sep 19, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Minnehaha, Moody | 52 min |
| Sep 19, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 46 min |
| Sep 19, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.